Alert archive / California / Wind Advisories in 2014

Wind Advisory 18, NWS San Diego, CA

March 15, 20144 counties in California

NWS San Diego, CA issued this wind advisory at Mar 15, 2014, 3:59 AM PDT for 4 counties in California. It took effect at Mar 15, 2014, 6:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2014, 3:59 AM PDT (10:59 UTC)
In effect from
Mar 15, 2014, 6:00 AM PDT
Expired
Mar 15, 2014, 12:00 PM PDT
In force
6 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WWUS76 KSGX 151059
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 AM PDT SAT MAR 15 2014

...GUSTY NORTH TO NORTHEAST WINDS THIS MORNING IN THE COASTAL
FOOTHILLS OF THE SANTA ANA MOUNTAINS AND SAN BERNARDINO COUNTY
MOUNTAINS...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING A PERIOD OF
GUSTY NORTH TO NORTHEAST WINDS THIS MORNING NEAR THE COASTAL
FOOTHILLS OF THE SANTA ANA MOUNTAINS AND SAN BERNARDINO COUNTY
MOUNTAINS

CAZ042-048-055-057-151900-
/O.NEW.KSGX.WI.Y.0018.140315T1300Z-140315T1900Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
359 AM PDT SAT MAR 15 2014

...WIND ADVISORY IN EFFECT UNTIL NOON PDT TODAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON PDT TODAY. 

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* LOCATION...NEAR THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS
  AND SAN BERNARDINO COUNTY MOUNTAINS AND BELOW THE CAJON PASS.

* TIMING...DEVELOPING AROUND SUNRISE THIS MORNING...THEN
  DIMINISHING DURING THE AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
1 follow-up statement
166 
WWUS76 KSGX 151905
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1205 PM PDT SAT MAR 15 2014

...GUSTY NORTH TO NORTHEAST WINDS CONTINUING THIS AFTERNOON IN
THE COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS AND SAN
BERNARDINO COUNTY MOUNTAINS...

.SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL CONTINUE GUSTY
NORTH TO NORTHEAST WINDS THIS AFTERNOON NEAR THE COASTAL FOOTHILLS
OF THE SANTA ANA MOUNTAINS AND SAN BERNARDINO COUNTY MOUNTAINS.

CAZ042-048-055-057-160000-
/O.EXP.KSGX.WI.Y.0018.000000T0000Z-140315T1900Z/
/O.NEW.KSGX.WI.Y.0019.140315T1905Z-140316T0000Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
1205 PM PDT SAT MAR 15 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. 

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 45 
  MPH. LOCALLY HIGHER GUSTS ARE POSSIBLE AT TIMES.

* LOCATION...NEAR THE COASTAL FOOTHILLS OF THE SANTA ANA 
  MOUNTAINS AND SAN BERNARDINO COUNTY MOUNTAINS AND BELOW THE 
  CAJON PASS. 

* TIMING...CONTINUING THIS AFTERNOON...WEAKENING DURING THE
  EVENING.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS. 

* REPORTS...FREMONT CANYON IN THE SANTA ANA MOUNTAINS REPORTED
  WIND GUSTS TO 47 MPH IN THE LAST HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 9:35 PM PDT, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 14, 9:35 PM PDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
935 PM PDT FRI MAR 14 2014

.SYNOPSIS...
A SHALLOW MARINE LAYER WILL BRING PATCHY FOG TO THE COAST TONIGHT
AND SATURDAY MORNING.  OTHERWISE...HIGH PRESSURE WILL BUILD OVER
SOUTHERN CALIFORNIA THIS WEEKEND...WITH DRY AND UNSEASONABLY WARM
CONDITIONS DEVELOPING.  WEAK TO LOCALLY MODERATE OFFSHORE WINDS WILL
BE POSSIBLE AT TIMES...ESPECIALLY ALONG THE COASTAL MOUNTAINS SLOPES
AS WELL AS THROUGH AND BELOW THE PASSES AND CANYONS.  A GRADUAL
COOLING TREND WILL THEN DEVELOP FOR THE WORK WEEK...AS A SERIES OF
TROUGHS PASS BY TO OUR NORTH.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW A TROUGH OF LOW PRESSURE
MOVING INLAND ACROSS THE INTERMOUNTAIN WEST THIS EVENING...AS HIGH
PRESSURE EXPANDS EASTWARD INTO CALIFORNIA.  AS A RESULT...A FEW HIGH
CLOUDS ARE MOVING ACROSS THE SOUTHLAND THIS EVENING.  IN THE
MEANTIME...THE FOG PRODUCT SHOWS LOW CLOUDS REFORMING OVER THE
COASTAL WATERS...WITH IMPERIAL BEACH ALREADY REPORTING BROKEN
SKIES.  THIS MARINE LAYER WILL BE QUITE SHALLOW TONIGHT...AND SOME
PATCHY DENSE FOG MAY BE POSSIBLE BY MORNING.  OTHERWISE...LOOKING AT
HIGH PRESSURE BUILDING OVER SOUTHERN CALIFORNIA FOR THE
WEEKEND...WITH UNSEASONABLY WARM AND ALMOST DOWN RIGHT HOT
CONDITIONS DEVELOPING BY SUNDAY.  COASTAL AREAS WILL LIKELY BE UP TO
10 DEGREES WARMER THAN AVERAGE...WITH INLAND AREAS 10 TO 20 DEGREES
ABOVE AVERAGE.

SOME WEAK TO LOCALLY MODERATE OFFSHORE WINDS WILL ALSO DEVELOP
ACROSS THE INLAND AREAS...WHICH WILL JUST AID IN THE WARMING THESE
DAYS.  AT THIS TIME...EXPECT THE NORTH TO NORTHEAST WINDS WILL
DEVELOP OVER THE SAN BERNARDINO COASTAL SLOPES...THE INLAND
EMPIRE...AND THE SANTA ANA COASTAL SLOPES BY SATURDAY MORNING...WITH
SOME LOCAL GUSTS UP TO 45 MPH THROUGH AND BELOW THE FAVORED PASSES
AND CANYONS...WHILE MOST AREAS SEE GUSTS LESS THAN 35 MPH.  THESE
WINDS WILL THEN TURN MORE EASTERLY FOR SATURDAY NIGHT AND SUNDAY
MORNING...WITH A SECONDARY PEAK THEN.

A GRADUAL COOLING TREND WILL THEN DEVELOP FOR THE WORK WEEK...AS A
SERIES OF SYSTEMS MOVE INLAND ACROSS THE PACIFIC NORTHWEST AND
NORTHERN CALIFORNIA.  ALTHOUGH THERE MAY BE SOME MINOR FLUCTUATIONS
DURING THE WEEK...TEMPERATURES WILL PRIMARILY BE NEAR TO SLIGHTLY
ABOVE NORMAL FOR THE PERIOD.  ONSHORE FLOW WILL ALSO RETURN...ALONG
WITH SOME PATCHY LOW CLOUDS AND FOG TO THE COASTAL AREAS.

&&

.AVIATION...
150335Z...PATCHY STRATUS DEVELOPING OVER THE COASTAL WATERS WILL
MOVE INTO THE COASTAL AIRPORTS AFTER 07Z...THOUGH CONFIDENCE IN
TIMING IS LOW. CIGS NEAR 800-1200 FT MSL AT ONSET...GRADUALLY
LOWERING TO AROUND 500-900 FT MSL OVERNIGHT WITH AREAS OF 3-5SM VSBY
IN BR...LOCALLY 2SM OR LESS OVER HIGHER COASTAL TERRAIN. STRATUS
CLEARING BY 15Z. OTHERWISE FEW-SCT CLOUDS AOA 15000 FT MSL AND
UNRESTRICTED VSBY.

AREAS OF NORTH TO NORTHEAST WINDS GUSTING 25-35 KT ALONG THE
MOUNTAINS AND COASTAL FOOTHILLS 12-00Z. LLWS AND MOD UDDFS POSSIBLE
OVER AND S/SW OF THE MOUNTAINS WITH THESE WINDS...INCLUDING VCNTY
KONT AND KSNA. OFFSHORE WINDS WILL WEAKEN DURING THE LATE AFTERNOON.

&&

.MARINE...
A WEST-NORTHWEST SWELL OF 7-8 FT WITH A 16-18 SEC PERIOD WILL ARRIVE
SUN AFTERNOON...BRINGING ELEVATED SURF AND STRONG RIP CURRENTS LATE
SUN THROUGH MONDAY. HIGHEST SURF EXPECTED SOUTH OF DEL MAR AND
AROUND HUNTINGTON BEACH WHERE SETS TO 7 FT ARE POSSIBLE. SWELL AND
SURF WILL SLOWLY SUBSIDE THROUGH MIDWEEK.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT FROM SATURDAY MORNING THROUGH MONDAY
     EVENING FOR THE ORANGE COUNTY COASTAL AREAS...SAN DIEGO
     COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:05 PM PDTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego5 hr

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.